Investigation Details Hypersensitivity Reactions Linked to Gadolinium-Based Contrast Agents
An 8-year cohort study published in Radiology suggests exposure to specific gadolinium-based contrast agents (GBCAs) can produce allergic-like hypersensitivity reactions (HSRs) in patients. Authors of the study recommend a two-pronged strategy to avoid the development of HSRs when possible: avoid the culprit GBCAs linked to HSRs, and initiate prophylactic use of medications prior to MRI.
@ayesha HSRs to GBCAs were classified as mild, moderate, or severe. Mild reactions included limited urticaria or pruritus, nasal congestion, cutaneous edema, and throat discomfort. Moderate reactions included diffuse urticaria or pruritus, diffuse erythema, and mild wheezing. Severe reactions included diffuse edema with dyspnea, diffuse erythema with hypotension, laryngeal edema with stridor or hypoxia, wheezing or bronchospasms with hypoxia, and anaphylactic shock.